Subbotin, Viktor (2008): Essays on the econometric theory of rank regressions. Published in: PQDT Open Access Graduate Works (December 2008)
Download (892kB) | Preview
Several semiparametric estimators recently developed in the econometrics literature are based on the rank correlation between the dependent and explanatory variables. Examples include the maximum rank correlation estimator (MRC) of Han , the monotone rank estimator (MR) of Cavanagh and Sherman , the pairwise-difference rank estimators (PDR) of Abrevaya , and others. These estimators apply to various monotone semiparametric single-index models, such as the binary choice models, the censored regression models, the nonlinear regression models, and the transformation and duration models, among others, without imposing functional form restrictions on the unknown functions and distributions. This work provides several new results on the theory of rank-based estimators. In Chapter 2 we prove that the quantiles and the variances of their asymptotic distributions can be consistently estimated by the nonparametric bootstrap. In Chapter 3 we investigate the accuracy of inference based on the asymptotic normal and bootstrap approximations, and provide bounds on the associated error. In the case of MRC and MR, the bound is a function of the sample size of order close to n^(-1/6). The PDR estimators, however, belong to a special subclass of rank estimators for which the bound is vanishing with the rate close to n^(-1/2). In Chapter 4 we study the efficiency properties of rank estimators and propose weighted rank estimators that improve efficiency. We show that the optimally weighted MR attains the semiparametric efficiency bound in the nonlinear regression model and the binary choice model. Optimally weighted MRC has the asymptotic variance close to the semiparametric efficiency bound in single-index models under independence when the distribution of the errors is close to normal, and is consistent under practically relevant deviations from the single index assumption. Under moderate nonlinearities and nonsmoothness in the data, the efficiency gains from weighting are likely to be small for MRC in the transformation model and for MRC and MR in the binary choice model, and can be large for MRC and MR in the monotone regression model. Throughout, the theoretical results are illustrated with Monte-Carlo experiments and real data examples
|Item Type:||MPRA Paper|
|Original Title:||Essays on the econometric theory of rank regressions|
|Keywords:||Semiparametric models, Bootstrap, Maximum rank correlation estimator, Monotone rank estimator, Efficiency, U-processes, U-statistics, Maximal Inequalities, Econometric theory, Rank regressions|
|Subjects:||C - Mathematical and Quantitative Methods > C1 - Econometric and Statistical Methods and Methodology: General
C - Mathematical and Quantitative Methods > C2 - Single Equation Models; Single Variables
|Depositing User:||Viktor Subbotin|
|Date Deposited:||18. Mar 2009 07:01|
|Last Modified:||08. Jan 2014 03:27|
Abadie A., and Imbens, G. (2006). On the failure of the bootstrap for matching estimators, mimeo.
Abrevaya, J. (1999). Abrevaya, Jason. Computation of the maximum rank correlation estimator. Econom. Lett. 62, no. 3, 279--285.
Abrevaya, J. (1999a). Leapfrog estimation of a fixed-effects model with unknown transformation of the dependent variable. Journal of Econometrics, 93, 203-228.
Abrevaya, J. (1999b). Rank estimation of a transformation model with observed truncation. Econometric J., 2, 292-305.
Abrevaya, J. (2003). Pairwise-difference rank estimation of the transformation model. J. Bus. Econom. Statist. 21, no. 3, 437--447.
Ai, C.; Chen, X. (2003). Efficient estimation of models with conditional moment restrictions containing unknown functions. Econometrica 71, no. 6, 1795--1843.
Arcones, M. A. (1995). The asymptotic accuracy of the bootstrap of U-quantiles. Ann. Statist. 23, no. 5, 1802--1822.
Arcones, M. A.; Chen, Z.; Giné, E. (1994). Estimators related to U-processes with applications to multivariate medians: asymptotic normality. Ann. Statist. 22, no. 3, 1460--1477.
Arcones, M. A.; Giné, E. (1992). On the bootstrap of U and V-statistics. Ann. Statist. 20, no. 2, 655--674.
Arcones, M. A.; Giné, E. (1993). Limit theorems for U-processes. Ann. Probab. 21, no. 3, 1494--1542.
Arcones, M. A.; Giné, E. (1994). U-processes indexed by Vapnik-Červonenkis classes of functions with applications to asymptotics and bootstrap of U-statistics with estimated parameters. Stochastic Process. Appl. 52, no. 1, 17--38.
Asparouhova, E.; Golanski, R.; Kasprzyk, K.; Sherman, R. P.; Asparouhov, T. (2002). Rank estimators for a transformation model. Econometric Theory 18, no. 5, 1099--1120.
Bhattacharya, R. N.; Ranga Rao, R. (1976). Normal approximation and asymptotic expansions. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, New York-London-Sydney. xiv+274 pp.
Bickel, Peter J.; Freedman, David A. (1981). Some asymptotic theory for the bootstrap. Ann. Statist. 9, no. 6, 1196--1217.
Bolthausen, E.; Götze, F. (1993). The rate of convergence for multivariate sampling statistics. Ann. Statist. 21, no. 4, 1692--1710.
Cavanagh, Christopher; Sherman, Robert P. (1998). Rank estimators for monotonic index models. J. Econometrics 84, no. 2, 351--381.
Chamberlain, Gary (1992). Efficiency bounds for semiparametric regression. Econometrica 60, no. 3, 567--596.
Chen, S. (2002). Rank estimation of transformation models. Econometrica 70, no. 4, 1683--1697.
Cosslett, Stephen R. (1987). Efficiency bounds for distribution-free estimators of the binary choice and the censored regression models. Econometrica 55, no. 3, 559--585.
De Angelis, D.; Hall, Peter; Young, G. A. (1993). Analytical and bootstrap approximations to estimator distributions in L¹ regression. J. Amer. Statist. Assoc. 88, no. 424, 1310--1316..
De la Peña, V. H. (1992). Decoupling and Khintchine's inequalities for U-statistics. Ann. Probab. 20, no. 4, 1877--1892.
Efron, B. (1979). Bootstrap methods: another look at the jackknife. Ann. Statist. 7, no. 1, 1--26.
Giné, E.; Mason, D. M. (2007). On local U--statistic processes and the estimation of densities of functions of several sample variables. Annals of Statistics, to appear.
Giné E. and Zinn J. (1990). Bootstrapping general empirical measures. Annals of Probability 18, 851-869.
Giné, Evarist; Zinn, Joel (1992). On Hoffmann-Jørgensen's inequality for U-processes. Probability in Banach spaces, 8 (Brunswick, ME, 1991), 80--91, Progr. Probab., 30, Birkhäuser Boston, Boston, MA.
Hall, P. (1992). The bootstrap and Edgeworth expansion. Springer Series in Statistics. Springer-Verlag, New York.
Hall, Peter; Horowitz, Joel L. (1996). Bootstrap critical values for tests based on generalized-method-of-moments estimators. Econometrica 64, no. 4, 891--916.
Han, Aaron K. (1987). Nonparametric analysis of a generalized regression model. The maximum rank correlation estimator. J. Econometrics 35, no. 2-3, 303--316.
Han, Aaron K. (1987b). A nonparametric analysis of transformations. J. Econometrics 35, no. 2-3, 191--209.
Ichimura, H. (1993). Semiparametric least squares (SLS) and weighted SLS estimation of single-index models. J. Econometrics 58, no. 1-2, 71--120.
Khan, Shakeeb; Tamer, Elie (2007). Partial rank estimation of duration models with general forms of censoring. J. Econometrics 136, no. 1, 251--280.
Klein, Roger W.; Spady, Richard H. (1993). An efficient semiparametric estimator for binary response models. Econometrica 61, no. 2, 387--421.
Lee, M. (1999) A root-N consistent semiparametric estimator for related-effect binary response panel data. Econometrica, 67, 427--433.
Nishiyama, Y.; Robinson, P. M. (2005). The bootstrap and the Edgeworth correction for semiparametric averaged derivatives. Econometrica 73, no. 3, 903--948.
Newey, Whitney K.; Stoker, Thomas M. Efficiency of weighted average derivative estimators and index models. Econometrica 61 (1993), no. 5, 1199--1223.
Nolan, Deborah; Pollard, David (1987). U-processes: rates of convergence. Ann. Statist. 15, no. 2, 780--799.
Pakes, Ariél; Pollard, David (1989). Simulation and the asymptotics of optimization estimators. Econometrica 57, no. 5, 1027--1057.
Pollard, D. (1985). New ways to prove central limit theorems. Econometric Theory, 1, 295--313.
Pollard, David (1989). Asymptotics via empirical processes. With comments and a rejoinder by the author. Statist. Sci. 4, no. 4, 341--366.
Powell, James L.; Stock, James H.; Stoker, Thomas M. (1989). Semiparametric estimation of index coefficients. Econometrica 57, no. 6, 1403--1430.
Ruud, P. A. (2000). An introduction to classical econometric theory. Oxford, U.K.: Oxford University Press.
Serfling, Robert J. (1980). Approximation theorems of mathematical statistics. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York. xiv+371 pp.
Sherman, Robert P. (1993). The limiting distribution of the maximum rank correlation estimator. Econometrica 61, no. 1, 123--137.
Sherman, Robert P. (1994). Maximal inequalities for degenerate U-processes with applications to optimization estimators. Ann. Statist. 22, no. 1, 439--459.
Subbotin, M.T. (1923). On the law of frequency of errors. Matematicheskii Sbornik, 31, 296-301.
van der Vaart, Aad W.; Wellner, Jon A. (1996). Weak convergence and empirical processes. With applications to statistics. Springer Series in Statistics. Springer-Verlag, New York. xvi+508 pp.